Does the process of crushing meds allow some of it to get into our system somehow?

  1. 0
    Wasn't sure on what thread to post this.
    My patients mostly have Gtubes so although there are the liquid forms,other meds still come in tablets. I use the Silent Knight, you know with the plastic pouches where you put the tabs to be crushed. But once I pour the already crushed med into the cup, you cant help but some of the powder escapes into the air right. I try to pour it far from my face as much as I can but still I wonder if I still inhale it anyway in my "immediate breathing space" for lack of a better term. Wondering if anybody else has the same concern?Any thoughts/suggestions are appreciated. Thanks!
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 4 Comments so far...

  4. 1
    Two suggestions: try not to crush them into a fine powder unless absolutely necessary,next I would just wear a mask to protect myself if I was worried about a certain drug.
    psu_213 likes this.
  5. 2
    I've been a nurse for 40 years and have never had an untoward reaction to anything I've crushed. Never have worried about it. Unless you are crushing some chemo drug or some male hormone (and you are female) I don't think you will have a problem. Only drug I've ever had a problem with is getting nitro on my finger from removing old one or applying new one. Gloves would solve that problem. If your bp runs high that would not even cause a problem.
    psu_213 and loriangel14 like this.
  6. 0
    I used to work on a LTC vent unit where everybody had a g-tube and I wondered about that too.... At the end of the day, there isn't much we can do.
  7. 0
    Eh, I feel like I've inhaled a few pills in my career and I don't think any of my medical problems are the result of that.

    The only med I hated crushing when I worked in the hospital was levocarnitine... smelled like rotten fish.


Top